Buscar en
Neurología (English Edition)
Toda la web
Inicio Neurología (English Edition) Drug-resistant secondary headache associated with administration of biological d...
Journal Information
Vol. 35. Issue 6.
Pages 425-426 (July - August 2020)
Vol. 35. Issue 6.
Pages 425-426 (July - August 2020)
Letter to the Editor
DOI: 10.1016/j.nrleng.2018.05.012
Open Access
Drug-resistant secondary headache associated with administration of biological drugs
Cefalea secundaria farmacorresistente asociada a fármacos biológicos
Visits
...
F. Castillo-Álvareza,
Corresponding author
fcastilloa@riojasalud.es

Corresponding author.
, N. González-Garcíab, M.L. Cuadradob, J. Porta-Etessamb
a Servicio de Neurología, Hospital San Pedro, Logroño, La Rioja, Spain
b Unidad de Cefaleas, Servicio de Neurología, Hospital Clínico San Carlos, Madrid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor:

Headache has been reported as an adverse reaction to numerous biological drugs used to treat rheumatoid arthritis. More specifically, it is listed as an adverse reaction on the summaries of product characteristics for abatacept,1 a human recombinant fusion protein that blocks the activation of T lymphocytes, and certolizumab pegol,2 a Fab′ fragment of a humanised recombinant TNF antibody conjugated with polyethylene glycol.

We present the case of a 69-year-old woman who attended our headache unit due to exacerbation of existing tension-type headache. She consulted due to oppressive right temporal headache of moderate to severe intensity, with attacks occurring daily. She did not present nausea, vomiting, photophobia, or phonophobia, and headache was not aggravated by movement. The patient had history of asthma, treated with salmeterol and fluticasone; seronegative rheumatoid arthritis; and tension-type headache of mild intensity, which was well controlled with analgesics. Five days before consultation, she had started treatment with intravenous perfusions of 750mg abatacept, to which she attributed the exacerbation of her headaches. She had history of arthritis, treated with hydroxychloroquine, methotrexate, leflunomide, rituximab, etanercept, adalimumab, and tocilizumab, which were withdrawn due to ineffectiveness or intolerance.

All neurological examination findings were normal, with no evidence of focal neurological signs; eye fundus and gait assessment and cranial palpation revealed no alterations. The results of a head CT scan, blood analysis, and a brain MRI scan were also normal. The patient was diagnosed with tension-type headache secondary to abatacept infusion; we started treatment with amitriptyline, observing no response at 4 months.

Given the temporal relationship between infusion of the drug and exacerbation of headache, we agreed with the patient to suspend abatacept for 3 months and subsequently reintroduce it with subcutaneous administration. The patient presented a distinct improvement in headache after the drug was suspended, and pain was controlled with pregabalin (75mg every 12 hours), which she was using to treat pain associated with rheumatoid arthritis. With this treatment, pain became mild and the frequency of attacks reduced to less than 2 per month; headache did not interfere with the patient's daily life. When abatacept was reintroduced 3 months later, headache was reactivated. We therefore decided to withdraw the drug definitively and to maintain a watchful waiting approach with regard to the rheumatoid arthritis.

Three months later, arthritis worsened and we started treatment with golimumab. Response was good, with no effect on headache, but the drug had to be suspended a year later due to alopecia and weight loss of up to 7kg. We subsequently started treatment with certolizumab pegol, which was also suspended due to continued weight loss and onset of facial flushing, palpitations, and pain of very similar characteristics to those of the headache associated with abatacept. Headache improved once more when the drug was withdrawn.

At 8 months without treatment, after a further worsening of the arthritis and with no further treatments available for the condition, the rheumatology department opted to administer abatacept once more. Treatment response was good but headache was exacerbated, despite trials with increased pregabalin dose (225mg daily) and escitalopram, mirtazapine, and lacosamide.

Headache associated with rheumatoid arthritis is relatively common, either as the initial symptom,3 associated with osteoarticular conditions, or secondary to cervical spondyloarthropathy or atlanto-axial subluxation.4 As is the case with other biological drugs,5 disease-modifying drugs for rheumatoid arthritis have been associated with headache. High incidence of headache is reported among patients receiving abatacept6–8 or certolizumab pegol9; in both cases, pain is mild and is often associated with reactions when the infusion is administered.

Our patient had rheumatoid arthritis and presented headache with a clear temporal association with 2 disease-modifying treatments, with pain improving when the drugs were withdrawn and reappearing when they were reintroduced. The headache was drug-resistant, which influenced the therapeutic approach taken to arthritis and the patient's quality of life due to poor clinical control. These drugs do not have a shared structure: the first is a recombinant protein, whereas the second is a variable fraction of a humanised monoclonal antibody. Neither do they share a therapeutic target, with one acting on T lymphocytes1 and the other on TNF-α,2 fundamentally produced by macrophages.

In conclusion, headache secondary to treatment with biological drugs is a well-described entity that is usually mild and associated with infusion of the drug. Our patient presented tension-type headache and headache attributed to a substance, specifically 2 biological drugs (point 8 in the third edition of the International Classification of Headache Disorders10); pain was refractory to pharmacological treatment and presented chronic transformation, with a significant impact on the patient's quality of life. It is important to be aware of the possibility of this adverse reaction, and it should be considered in the diagnosis of new or exacerbated headache in patients receiving disease-modifying treatment for inflammatory/autoimmune conditions. New studies with these drugs, whose complex protein structures affect functions related to the immune system, should address the reasons why they trigger headache in certain patients.

References
[3]
K. DeQuattro, J.B. Imboden.
Neurologic manifestations of rheumatoid arthritis.
Rheum Dis Clin North Am, 43 (2017), pp. 561-571
[4]
A. Bouchaud-Chabot, F. Liote.
Cervical spine involvement in rheumatoid arthritis. A review.
Jt Bone Spine, 69 (2002), pp. 141-154
[5]
C.A. Pereda, M.B. Nishishinya, J.A. Martínez López, L. Carmona.
Efficacy and safety of DMARDs in psoriatic arthritis: a systematic review.
Clin Exp Rheumatol, 30 (2012), pp. 282-289
[6]
A. Escudero Contreras, M.C. Castro-Villegas, M.V. Hernández-Hernández, F. Díaz-González.
Eficacia y seguridad de abatacept en pacientes con artritis reumatoide sin tratamiento biológico previo.
Reumatol Clin, 7 (2011), pp. 392-396
[7]
S.P. Bruce, E.G. Boyce.
Update on abatacept: a selective costimulation modulator for rheumatoid arthritis.
Ann Pharmacother, 41 (2007), pp. 1153-1162
[8]
A. Nogid, D.Q. Pham.
Role of abatacept in the management of rheumatoid arthritis.
Clin Ther, 28 (2006), pp. 1764-1778
[9]
M.L. Acosta-Felquer, J. Rosa, E.R. Soriano.
An evidence-based review of certolizumab pegol in the treatment of active psoriatic arthritis: place in therapy.
Open Access Rheumatol, 8 (2016), pp. 37-44
[10]
Headache Classification Committee of the International Headache Society (IHS).
The international classification of headache disorders, 3rd ed..
Cephalalgia, 38 (2018), pp. 1-211

Please cite this article as: Castillo-Álvarez F, González-García N, Cuadrado ML, Porta-Etessam J. Cefalea secundaria farmacorresistente asociada a fármacos biológicos. Neurología. 2020;35:425–426.

Copyright © 2018. Sociedad Española de Neurología
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.